Virginia, 2003

Flash Flood in Virginia, June 14, 2003

June 14, 2003 · NWS AKQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 14, 8:50 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 14, 8:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
945 PM EST SAT JUN 14 2003

TNGT...CURRENT BATCH OF CNVCTN WL TRACK THRU NRN NECK AND MIDDLE
PENINSULA THRU LWR DELMARVA OVRNGT...AND CUD BUILD INTO NRN HAMPTON
ROADS.  AREA 00Z SNDGS AND RIC/RAH/FT MEADE PROFILERS SHOW CNVCTN
TRACKING GENERALLY PARALLEL TO MIDLVL FLO.  00Z UPR PLOTS SHOW A
MIDLVL WSHFT BNDRY AIDING IN THE DEEP CNVRGNC SUPPORTING THE CNVCTN
IN THE AREA.  ADTNL SCT SHRA ACTVTY IN WRN VA TRACKING E...AND EVEN
THO MSAS SHOWS LESS MOISTURE CNVRGNC...CHC POPS STILL WARRANTED IN
ALL AREAS.  NO OTHER CHGS NEEDED BASED ON CURRENT DATA AND
TRENDS...INCL MARINE FCST.

REST OF FCST UNTOUCHED.  STILL QUESTION HOW MUCH RAIN WL FALL AS
LLVL BNDRY TRACKS S AND RLTVLY STG SFC HGH BUILDS INTO THE REGION.
IMPRESSIVE MIDLVL MOISTURE WL REMAIN...AND SOME HINT OF LLVL CNVRGNC
WITHIN LLVL ONSHORE FLO...AS WELL AS UPSLOPE FLO...BUT WL HV TO SEE
HOW MUCH LLVL DRYING CAN OCCUR.  CRTNLY XTND CLOUDY PD WELL INTO NXT
WK.

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

NS
Hazardous weather outlook, Jun 14, 4:30 AM EST, 16 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT IS FROM DOWNBURST WINDS. ALSO...BRIEF HEAVY
DOWNPOURS MAY LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 14, 5:58 PM EST, 3 hours 2 minutes before
MDZ022>025-150000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
658 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS WILL AFFECT THE LOWER MARYLAND EASTERN SHORE
THROUGH 8 PM...

AT 655 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM THE SOUTHERN TIP
OF DORCHESTER COUNTY...TO JUST NORTH OF SALSBURY...MOVING EAST
SOUTHEAST AT 25 MPH.  THE STORMS WILL AFFECT SALISBURY THROUGH 715
PM...AND WILL REACH PRINCESS ANNE AND SNOW HILL BY 730 PM.  OCEAN
CITY WILL BEGIN TO SEE THE STORMS BY 8 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 6:29 PM EST, 2 hours 31 minutes before
VAZ074-076>078-085-150030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
729 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS ARE TRACKING THOUGH THE NORTHERN NECK AND
MIDDLE PENINSULA...

AT 725 PM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS FROM JUST
NORTH OF TAPPAHANNOCK TO JUST WEST OF LEWISETTA...MOVING EAST
SOUTHEAST AT 25 MPH.  THE STORMS WILL AFFECT AREAS OF
NORTHUMBERLAND...ESSEX...RICHMOND...LANCASTER AND MIDDLESEX COUNTIES
THROUGH 830 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 6:50 PM EST, 2 hours 10 minutes before
MDZ023>025-VAZ099-150100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
750 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS ARE TRACKING TOWARD COASTAL MARYLAND AND
VIRGINIA...

AT 750 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM PRINCESS ANNE TO
CRISFIELD...MOVING EAST SOUTHEAST AT 25 MPH.  THE STORMS WILL AFFECT
POCOMOKE CITY THROUGH 815 PM...SNOW HILL AND NEW CHURCH BY 830
PM...AND ASSATEAGUE TO WALLOPS ISLAND BEFORE 9 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 6:57 PM EST, 2 hours 3 minutes before
VAZ049-063-064-150100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
757 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS ARE APPROACHING LOUISA AND CAROLINE
COUNTIES...

AT 755 PM...RADAR SHOWED STRONG THUNDERSTORMS IN ORANGE AND
SPOTSYLVANIA COUNTIES...MOVING SOUTHEAST AT 25 MPH.  THE STORMS WILL
AFFECT LOUISA AND CAROLINE COUNTIES THROUGH 9 PM...AND WILL BEGIN
TO AFFECT NORTHWEST HANOVER COUNTY AFTER 830 PM.

EXPECT HEAVY DOWNPOURS...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH
AND POSSIBLE SMALL HAIL IN THE STORMS.  PONDING OF WATER ON ROADWAYS
IS LIKELY...SO MOTORISTS SHOULD USE CAUTION.  IF YOU ARE OUTSIDE AND
CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jun 14, 7:48 PM EST, 1 hour 12 minutes before
VAZ049-063-064-072>075-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
848 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS FROM LOUISA TO CAROLINE COUNTIES...WILL
AFFECT AREAS NORTH OF RICHMOND THROUGH 10 PM...

AT 850 PM...RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM LOUISA
TO NORTHWEST HANOVER COUNTY...TO CAROLINE COUNTY...MOVING SOUTHEAST
AT 30 MPH.  THESE STORMS WILL TRACK THROUGH LOUISA...HANOVER AND
CAROLINE COUNTIES THROUGH 930 PM...THEN APPROACH WESTMORELAND...KING
AND QUEEN...ESSEX AND KING WILLIAM COUNTIES BY 10 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING OVER ONE INCH OF RAIN PER
HOUR AND GUSTY WINDS TO 40 MPH.  PONDING OF WATER ON ROADWAYS IS
LIKELY...SO MOTORISTS SHOULD USE CAUTION.  STANDING WATER IN LOW
LYING AREAS ARE POSSIBLE LOCALLY...SO DO NOT DRIVE THROUGH WATER IF YOU DO
NOT KNOW THE DEPTH.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU
ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL
THE STORMS PASS.

NS
Special weather statement, Jun 14, 9:00 PM EST, 0 minutes before
VAZ063-064-072>078-083>086-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1000 PM EDT SAT JUN 14 2003

...STRONG THUNDERSTORMS WILL AFFECT THE NORTHERN NECK AND MIDDLE
PENINSULA THROUGH 11 PM...

AT 1000 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS FROM
HANOVER AND CAROLINE COUNTIES TO THE TAPPAHANNOCK AREA...MOVING
SOUTHEAST AT 30 MPH.  THE STORMS WILL REACH THE SHORE OF THE
CHESAPEAKE BAY BY 11 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING OVER ONE INCH OF RAIN PER
HOUR AND GUSTY WINDS TO 40 MPH.  PONDING OF WATER ON ROADWAYS IS
LIKELY...SO MOTORISTS SHOULD USE CAUTION.  STANDING WATER IN LOW
LYING AREAS ARE POSSIBLE LOCALLY...SO DO NOT DRIVE THROUGH WATER IF
YOU DO NOT KNOW THE DEPTH.  IF YOU ARE OUTSIDE AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER UNTIL THE STORMS PASS.

NS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Louisa

When
June 14, 9:00 PM EST to 10:00 PM EST
Where
Louisa County, Boswells Tavern
Reported by
LAW ENFORCEMENT
Coordinates
37.978, -77.963 (the zone’s center; the record gives no point)

Many secondary roads were reported impassable or closed due to high water. Route 33, Route 15, and Route 22 were reported impassable due to significant standing water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365807.